Video on the dangers of fentanyl

This video highlights some of the dangers fentanyl and other opioids pose to first responders and the public.

Transcript

(An RCMP vehicle drives down a rural road.)

TITLE: KAMLOOPS, B.C.

(The RCMP vehicle with lights flashing stops, and a police officer gets out and approaches the window of a call he's pulled over.)

Cst. Ron Dupuis, Central Interior Traffic Services: A call came in for downtown. Rolled up and there's a male, probably 20 years of age slumped over in the driver's seat behind the wheel. There were a whole bunch of narcotics that were in plain view in the centre console. There was a little clear baggie with a bunch of pills and different items in it.

(Close up of a man's hands being handcuffed by Cst. Dupuis. The suspect is then put in the back of the police car.)

Cst. Dupuis: Arrested the male for possession of a controlled substance and brought him back to the car where he was chartered and warned, then I went back to search the vehicle.

(Cst. Dupuis searches the front seat of the suspect's car.)

Cst. Dupuis: Noticed there was a bit of a chemical smell, also what I am familiar with, like a masking agent which is very perfumy but also with a chemical smell. Just started to feel a little light headed and dizzy at that time. I was feeling a little nauseous, so for my safety and his I asked him what drugs he was using and that's when he told me that he had been using fentanyl.

(Cst. Dupuis sits in his car.)

Cst. Dupuis: I notified my partner through our MDT and let her know that I wasn't feeling well and then one of the city members brought me to the hospital to be evaluated.

They did an EKG and my heart rate was elevated and blood pressure and they also did a urine test and all of that and there was trace opiates and that was just from a 15 min exposure in a vehicle and it not being pure fentanyl.

(View from the front seat of the RCMP car as Cst. Dupuis is driving.)

Cst. Dupuis: You know the traffic stop is one of the most dangerous things we will do in our career because of the unknown. And now adding fentanyl to the mixture. You are stopping a vehicle, and you think its drugs and you are looking at it and you go oh wow that looks like cocaine or heroin – you just don't know anymore.

(A police officer is being assisted in putting on a Hazmat suit.)

Cpl. Eric Boechler, Clandestine Lab Enforcement and Response Team: We are well aware of the hazards of dealing with fentanyl and fentanyl laced drugs.

Fentanyl is one of the most hazardous type of drugs to handle for any law enforcement members. It has very specific hazards to it; it is skin permeable and potentially fatal in very, very small dosages. So any amount of fentanyl has to be treated with a lot of respect and care when handling.

(An RCMP officer wearing a face mask is walking from her vehicle towards a pickup truck.)

Fentanyl is an extreme risk to police officers. Any amount in pure form or even in cut form can be potentially lethal if not handled appropriately.

(The female officer wearing a facemask and eyewear is using plastic baggies to package substances on the hood of a vehicle.)

Cpl. Boechler: Here are some tips when dealing with illicit drugs: avoid opening bags or containers where there's unknown substances. If you suspect a substance may contain fentanyl, always wear personal protective equipment, such as gloves, respiratory protection and safety glasses. Double bag exhibits and use a hard sided container to secure items for transport in the trunk or furthest away from the occupants of the vehicle.

Deputy Commissioner Kevin Brosseau, Contract & Aboriginal Policing: Fentanyl is a very powerful opioid - 100 times more potent than morphine. Medically, it's a fast-acting painkiller.

(Close up of plastic baggies containing narcotics.)

(Close up of small glass bottle containing fentanyl in pill form.)

D/Cmmr. Brosseau: In its illicit form, fentanyl is being mixed with street drugs like heroin and cocaine. It can come in powder, liquid and tablet form, and may be produced to look like other drugs such as OxyContin. Often, users are unaware they're even taking it. It can be absorbed through the skin or inhaled accidentally.

(Close up of a small glass bottle showing two milligrams of fentanyl.)

D/Cmmr. Brosseau: For an adult, as little as two milligrams of fentanyl can kill. That's no more than the size of a few grains of salt.

(A female RCMP officer is driving her vehicle.)

TITLE: KELOWNA, B.C.

Cst. Dawn Adams, Kelowna Detachment: So we received a call for a check well-being of a male. He was sprawled out across a table top.

(Cst. Adams gets out of her car and walks into a restaurant.)

Cst. Adams: So I walked in and I had to wake him. I asked him what his name was, what's going on, are you okay? The typical type of questions. He stood up and he was compliant. He emptied his pockets very carefully. Laid everything out on the table. One piece of paper that was folded up, fell underneath the table. Pretty sure he made if fall underneath. I saw it. So I put my boot on it, dragged it over to me. Leaned over and picked it up and when I unfolded it, it unfolded and basically exploded white powder in my face. It was then that I felt the effects of whatever was in that paper immediately.

(Cst. Adams leaves the restaurant in slow motion and walks back to her car.)

Cst. Adams: So I felt dizzy. I felt nauseous. I couldn't stand up very well, I had to lean over. It was a feeling of helplessness too. Very unnerving for a police officer. I was able to get on the radio and ask for EHS code.

And at that time they offered me the NARCAN and I asked them, well, what would I be able to do, will I be able to go to work after? Yep, no problem. Sure, it is just precautionary. They gave it to me – they administered it and I felt fine immediately.

(The symptoms of fentanyl exposure are listed in text: sleepiness/drowsiness, slower heartbeat, trouble breathing, nausea, dizziness, pinpoint pupils, mood alterations.)

D/Cmmr. Brosseau: Symptoms of exposure are similar to those of other opioids and can include sleepiness, a slowed heartbeat, and trouble breathing.

(Close up of a Naloxone kit being opened.)

D/Cmmr. Brosseau: These symptoms can be reversed by the administration of Naloxone, which many emergency medical services carry.

(A police officer is standing at the back of their vehicle getting suited up with a mask and gloves.)

D/Cmmr. Brosseau: Because of the dramatic rise in these types of opioids and the risks they pose to the public and first responders, the RCMP is working to quickly roll out a treatment that all members can carry, and developing new procedures on how to safely handle unknown substances.

(Cst. Adams driving her police vehicle, then standing in her detachment talking to another officer.)

Cst. Adams: I don't handle drugs the same way, very conscious. Very, you know... Put them in bags. Seal them up. We don't measure them at our desk. We do it in a controlled environment because you never know what's in them anymore.

That unsafe drug is out there and it takes a second for you to be exposed. And another second for you to die. And we all want to go home at the end of the night.

© 2016 Her Majesty the Queen in Right of Canada, as represented by the Royal Canadian Mounted Police

The corporate signature of the RCMP.

The Canada wordmark appears.

Date modified: